Alert archive / Oklahoma / Special Weather Statements in 2019

Special Weather Statement, NWS Norman, OK

August 2, 2019Kay County, Oklahoma

NWS Norman, OK issued this special weather statement at Aug 2, 2019, 5:21 AM CDT for Kay County, Oklahoma. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2019, 5:21 AM CDT (10:21 UTC)
Expired
Aug 2, 2019, 5:45 AM CDT
In force
24 min
Issued by
NWS Norman, OK

County Kay County, OK

The radar

The Wichita radar (KICT), 107 km from the middle of the area, began a volume at 10:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 10.4 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2019-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1829 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2019-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1829 J/kg
Mixed-layer CIN
-115 J/kg
Mixed-layer LCL
1752 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
114 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.4

Open this sounding in Storm Lab

The text

As transmitted.

750 
WWUS84 KOUN 021021
SPSOUN

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
521 AM CDT Fri Aug 2 2019
 
OKZ008-021045-
Kay OK-
521 AM CDT Fri Aug 2 2019

...SIGNIFICANT WEATHER ADVISORY FOR northeastern Kay County Until 545
AM CDT...

AT 516 AM CDT, a strong thunderstorm was located near Hardy, moving
southeast at 15 MPH.

HAZARDS INCLUDE...
Hail up to one-half inch diameter... 
Wind gusts to 40 MPH...
Heavy rain can lead to reduced visibility... 

Locations impacted include...
Kaw City, Hardy and northeastern Kaw Lake. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Severe weather is not expected and no warnings are anticipated at
this time.

&&

LAT...LON 3679 9675 3678 9676 3678 9679 3677 9679
      3677 9682 3675 9682 3675 9683 3696 9700
      3700 9695 3700 9675
TIME...MOT...LOC 1016Z 316DEG 11KT 3698 9686 

$$

11

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this special weather statement went out at Aug 2, 4:14 AM CDT, 1 hour 7 minutes earlier.

Area forecast discussion, Aug 2, 4:14 AM CDT, 1 hour 7 minutes before
Area Forecast Discussion
National Weather Service Norman OK
414 AM CDT Fri Aug 2 2019

.DISCUSSION...
Increased cloud cover today will help keep temperatures down, but
there will be two regimes keeping conditions uncomfortable for
most. West of stationary front, which will extend from northwest
Oklahoma to just west of the OKC metro to south-central Oklahoma,
will be the hotter temperatures but less humidity, while near and
east of the front, pooling of lower level moisture will lead to
high humidity levels. The mentioned cloud cover should keep
heat indices below advisory levels, which have been marginal at
best the past few days. Cooler temperatures, actually below average
most locations, will spread over the region over the weekend and
last into the early part of next week before a sharp warming
trend.

Of bigger concern is the chances for thunderstorms next couple of
days and again next week. Strongest and most widespread convection
for the first half of today expected to be north and east of our
forecast area, near and downstream of modest low level jet and
850-750mb theta-e advection. As this jet weakens and diurnally
backs post sunrise, convection expected to weaken and shift
farther east. We will keep chances going through much of the
morning across central and southeast Oklahoma as residual/weak
lift above the cap could keep scattered showers and perhaps a weak
storm going.

S/wv trough progressing through central Rockies early this morning
forecast to progress around four-corners ridge, helping to induce
cyclogenesis/frontogenesis through the day across southwest
Kansas and northwest Oklahoma. Redevelopment of thunderstorms is
anticipated near and east of this surface low late this afternoon,
with convection growing upscale across north-central into central
Oklahoma tonight. Sufficient deep layer shear, aided by southerly
low level flow and northern mid-upper level flow, expected to a
few supercells late today into this evening. Before upscale
growth, we would expect large hail and damaging wind to be an
isolated concern.

Convection expected to progress southward early Saturday with
chances for storms continuing mainly across eastern and southern
Oklahoma and northern Texas into Sunday. Could see impacts next
week from MCS activity on downstream side of upper ridge as active
northwest flow progresses across the central plains into the
middle Mississippi Valley region. Little in the way of changes
were made in the latter periods as models diverge in forecast of
amplitude/position of upper ridge.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  93  74  87  70 /  40  60  40  30
Hobart OK        100  76  94  70 /  10  30  10  20
Wichita Falls TX 100  77  97  72 /  10  20  20  30
Gage OK           98  69  88  64 /  10  40  10  10
Ponca City OK     87  71  82  67 /  70  70  60  20
Durant OK         91  74  86  71 /  30  40  40  60

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

25/11
Hazardous weather outlook, Aug 2, 5:19 AM CDT, 2 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Norman OK
519 AM CDT Fri Aug 2 2019

OKZ004>048-050>052-TXZ083>090-031015-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
519 AM CDT Fri Aug 2 2019

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Today and Tonight...

.Thunderstorms...
There is a Marginal Risk for severe thunderstorms late this
afternoon into tonight across the central corridor of Oklahoma
from the Kansas border down into western north Texas. This
includes the cities of Enid, Ponca City, Stillwater, the Oklahoma
City Metro, Ardmore, Lawton, and Wichita Falls. Wind gusts of 60
to 70 mph and hail up to golfball size will be possible with the
strongest storms.

.Heat...
Another hot afternoon is expected across western Oklahoma and
western north Texas, with heat indices topping out around 105.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...
Storm spotter groups and emergency management personnel in and
near the Marginal Risk area should prepare for severe weather
operations late this afternoon into tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

.Thunderstorms...
A Marginal Risk for severe thunderstorms will be seen across
southern Oklahoma and western north Texas on Saturday. Large hail
and damaging wind gusts will be the concerns. Storms may linger
near the Red River Valley of southern Oklahoma and western north
Texas into Sunday.

Storm chances return to northern Oklahoma Tuesday night.

In the hours before

Special weather statement, Aug 2, 4:43 AM CDT, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
443 AM CDT Fri Aug 2 2019

OKZ008-021015-
Kay OK-
443 AM CDT Fri Aug 2 2019

...SIGNIFICANT WEATHER ADVISORY FOR northeastern Kay County Until 515
AM CDT...

AT 439 AM CDT, a strong thunderstorm was located 4 miles east of
Arkansas City, moving southeast at 10 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 40 MPH...
Heavy rain can lead to reduced visibility...

Locations impacted include...
Hardy and northeastern Kaw Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Severe weather is not expected and no warnings are anticipated at
this time.

&&

LAT...LON 3678 9675 3678 9678 3700 9704 3700 9675
TIME...MOT...LOC 0939Z 297DEG 10KT 3709 9696

11
Special weather statement, Aug 2, 5:21 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
521 AM CDT Fri Aug 2 2019

OKZ008-021045-
Kay OK-
521 AM CDT Fri Aug 2 2019

...SIGNIFICANT WEATHER ADVISORY FOR northeastern Kay County Until 545
AM CDT...

AT 516 AM CDT, a strong thunderstorm was located near Hardy, moving
southeast at 15 MPH.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts to 40 MPH...
Heavy rain can lead to reduced visibility...

Locations impacted include...
Kaw City, Hardy and northeastern Kaw Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Severe weather is not expected and no warnings are anticipated at
this time.

&&

LAT...LON 3679 9675 3678 9676 3678 9679 3677 9679
      3677 9682 3675 9682 3675 9683 3696 9700
      3700 9695 3700 9675
TIME...MOT...LOC 1016Z 316DEG 11KT 3698 9686

11

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 4:43 AM CDTSpecial Weather StatementOUNKay32 min
Aug 2, 6:19 AM CDTAreal Flood AdvisoryOUNKay4 hr
Aug 2, 7:08 AM CDTAreal Flood AdvisoryOUNKay3 hr
Aug 2, 1:45 PM CDTFlood WatchOUNHughes, Kay, Lincoln, Noble, Payne, Pottawatomie and 1 more26 hr

Nearby

Special Weather Statements in Oklahoma, 2019Every special weather statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.